Calcium Tablets Cause Heart Disease
by Jeffrey Dach MD
Do you take calcium tablets for osteoporosis prevention?
A study published in the British Medical Journal showed 30% increase in heart attack rates in women taking calcium tablets for osteoporosis.(1) None of the patients used vitamin D along with calcium supplements. The study was headed
by Mark Bolland MD and Ian Reid, MD, of the University of Auckland in New Zealand, previously reporting this same finding in a 2008 BMJ article .(2)
Brought Up Two Years Ago
Two years ago, I commented on the tendency for calcium tablets to deposit in the coronary arteries and cause heart attacks. This was brought to my attention by William Davis MD at the HeartScan Blog, and in the Dr Davis Track Your Plaque program for heart disease prevention.
Now What to Do?
What does this report mean for the millions of women taking calcium tablets? Should they all stop? The answer is that calcium tablets alone are not recommended. Rather a complete nutritional program that emphasizes Magnesium, Vitamin D, Vitamin K and pH balance is the correct approach to building strong bones, and is discussed in my article on reversing osteoporosis.
Bioidentical Hormones Build Strong Bone
The most important element of osteoporosis prevention in post-menopausal women is a bioidentical hormone program. We typically see Dexa scan (bone density) results go up when this type of program is followed.
What about Fosamax, Actonel and Boniva for Osteoporosis Treatment?
I have written articles about the “Osteoporosis Drugs” called the bisphosphonates. I do not recommend them because they are currently in litigation for causing spontaneous jaw necrosis and mid-femur fracture. I categorize them as “bad drugs”, and I predict they will be taken off the market because of mounting evidence for adverse side effects.
Articles with Related Content
Links and References
1) Bolland, Mark J., et al. “Effect of calcium supplements on risk of myocardial infarction and cardiovascular events: meta-analysis.” Bmj 341 (2010): c3691.
Conclusions Calcium supplements vitamin D are associated with an increased risk of myocardial infarction. As calcium supplements are widely used these modest increases in risk of cardiovascular disease might translate into a large burden of disease in the population. A reassessment of the role of calcium supplements in the management of osteoporosis is warranted.
2) Bolland, Mark J., et al. “Vascular events in healthy older women receiving calcium supplementation: randomised controlled trial.” Bmj 336.7638 (2008): 262-266.
Conclusion Calcium supplementation in healthy postmenopausal women is associated with upward trends in cardiovascular event rates. This potentially detrimental effect should be balanced against the likely benefits of calcium on bone.
Sunday, August 1, 2010 Calcium and Heart Disease by Donald P. Ellsworth, M.D. How Could Calcium Supplements Increase Heart Disease?
1. Calcium taken as a supplement appears to behave differently than calcium ingested from diet. This may be related to supplements lacking the natural calcium balancers which are present in food.
2. Low vitamin D Calcium ingested without adequate Vitamin D results in arterial calcifications. can accelerate atherosclerosis and result in heart attacks. The better your vitamin D status, the less calcium you have in your arteries. Most are very low in vitamin D.
3. Low Vitamin K Low Vitamin K speeds up arterial calcification. Higher Levels of Vitamin K has been shown to: Reduce mortality from all causes by 26%· Decrease Coronary Artery Disease by 57%
4. Low Magnesium Magnesium competes with the calcium binding sites on our cells. Magnesium is a critical mineral to balance calcium and according to the NIH, 62% of Americans are low on magnesium.
Food Consumer Newsite
Calcium supplements boost myocardial infarction risk – Myocardial infarction or heart attack was more commonly found in patients with osteoporosis who used calcium supplements, a meta-analysis of 16 studies reported in the British Medical Journal or BMJ revealed. the current study led by Ian Reid, MD, of the University of Auckland in New Zealand, and colleagues showed patients who had osteoporosis and took calcium supplements were 30 percent more likely to suffer myocardial infarction or heart attack.
The study was based on data from 11 previous clinical trials of 11,921 participants who were followed for a mean period of four years and five observational studies of 8151 participants who were followed for 3.6 years on average.
Patients in none of the studies were using vitamin D along with calcium supplements.
My Comment: Great article on calcium and heart disease! Taking calcium tablets alone for osteoporosis may increase coronary artery calcfication and heart diease risk, and should be re-evaluated. Other interventions and nutrients such as vitamin D, magnesium, vitamin K, pH balance etc may be more useful. Also, the type of calcium used may be significant, organic (citrate) to be preferred over the elemental (carbonate).
As you pointed out, Calcium Score is a test that shows the amount of calcification in the coronary arteries, and is strongly correlated with heart disease risk. How does one prevent and reduce heart disease? I recommend the William Davis Track Your Plaque Program.
For more see: http://www.drdach.com/Track_Your_Plaque.html
Taking calcium tablets alone for osteoporosis may increase coronary artery calcfication and heart diease risk, and should be re-evaluated. Calcium Score is a test that shows the amount of calcification in the coronary arteries, and is strongly correlated with heart disease risk. How does one prevent and reduce heart disease?
Rather than overdoing the calcium tablets, optiizing Vitamin D, Magnesium and Vitamin K is more useful for osteoporoais prevention.
For More: http://www.drdach.com/Track_Your_Plaque.html
Date: 08/09/2010 Posted By: Jon Barron Killer Calcium?
Disclaimer click here: www.drdach.com/wst_page20.html
The reader is advised to discuss the comments on these pages with his/her personal physicians and to only act upon the advice of his/her personal physician. Also note that concerning an answer which appears as an electronically posted question, I am NOT creating a physician — patient relationship. Although identities will remain confidential as much as possible, as I can not control the media, I can not take responsibility for any breaches of confidentiality that may occur.
Link to this article:http://wp.me/P3gFbV-GA
Copyright (c) 2010-2013 Jeffrey Dach MD All Rights Reserved. This article may be reproduced on the internet without permission, provided there is a link to this page and proper credit is given.
FAIR USE NOTICE: This site contains copyrighted material the use of which has not always been specifically authorized by the copyright owner. We are making such material available in our efforts to advance understanding of issues of significance. We believe this constitutes a ‘fair use’ of any such copyrighted material as provided for in section 107 of the US Copyright Law. In accordance with Title 17 U.S.C. Section 107, the material on this site is distributed without profit to those who have expressed a prior interest in receiving the included information for research and educational purposes.